Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 347, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2004, 6:50 PM CDT for Lane County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 29, 2004, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:24 PM CDT | HAIL 1 | Shields, KS | |
| Aug 29, 7:24 PM CDT | HAIL 1 | Shields, KS | |
| Aug 29, 7:24 PM CDT | HAIL 1 | Shields, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 292350 SVRDDC KSC101-300045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS. * UNTIL 745 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF PENDENNIS...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF LANE COUNTY... SHIELDS... PENDENNIS... ALAMOTA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3869 10025 3869 10055 3826 10059 3826 10025 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:05 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 29, 1:05 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 105 PM CDT SUN AUG 29 2004 .DISCUSSION... DAYS 1-2... FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS. 5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE WILL BE PLACED. DAYS 3-7... THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO DIFFER AFTER ABOUT 84 HOURS. THE GFS IS THE MOST CONSISTENT RUN TO RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN. THE PLACEMENT OF THE UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL DIFFERENCE. WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS SOLUTION AFTERWARDS. THERE WILL BE AT AT LEAST A LITTLE CHANCE EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS THOSE PERIODS APPROACH NEARER TERM. AS FOR THE FRIDAY PERIOD, WILL CHANGE POPS FROM 30 TO 20 PERCENT. THE GFS IS STILL HINTING AT ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL FARTHER EAST INTO EASTERN KANSAS AND MISSOURI. TEMPERATURES WERE BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS. WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 62 90 / 20 00 00 00 GCK 58 88 61 88 / 20 00 20 00 EHA 60 88 59 86 / 20 00 20 00 LBL 60 89 61 88 / 20 10 20 00 HYS 59 88 60 88 / 20 00 00 00 P28 61 90 65 90 / 00 00 10 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && RB/TSB
Hazardous weather outlook, Aug 29, 5:00 AM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN AUG 29 2004 KSZ030-031-043>046-061>066-074>081-084>090-301000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A BRIEF WIND GUST TO 60 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.